Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

@nanke99

Sure, my pleasure! I would not go cold turkey! Not just the pain but the mental & emotional effects are unpredictable and could be dangerous. Do you have a doctor experienced with this? It is important to find one with specific experience w/ Effexor withdraw. When I did it years ago, there were very few, but now you should be able to.
What is your current doctor saying?

Jump to this post

@nanke99 how did you find a Dr experienced with Effexor withdrawal?

REPLY
@nanke99

Hi! I was on Effexor XR for a few years and got off it several years ago. It was a very difficult process, so I fully sympathize. You MUST wean off
VERY SLOWLY. I don’t remember what my dosage was at the time (225mg?), but it took me about 9 months. Please do not let that long time scare you, it’s worth going slow, that will be your biggest help w/ withdrawal. At the time I had a very difficult time finding any doctor with experience getting people off it.
Luckily I was advised to to find one and luckily I did. It is considered harder to get off than heroine. Not trying to scare you, just want to make sure you go as slow as possible. Mostly, I was moody/angry, had headaches, and some brain “shivers”. The brain shivers I already had while on the meds.
I think we went down in 25mg increments over several weeks for each reduction. Keep us posted and good luck! Just give yourself some time and it will be over before you know it!

Jump to this post

Hi, @ou90n93 — that is an interesting journey from being put on venlafaxine to help quit smoking, then ending up vaping and using strawberry hemp extract.

You mentioned that you should have just continued to smoke. Are you talking about your experience with the vaping, hemp extract, venlafaxine, or a couple of those?

REPLY
@ladislara

I'm in the same process of cutting off the Effexor. I'm on 37.5 and take it on one of every 2 days. I was wondering: if I got a dose of 18 each day (instead of 37 every two days), wouldn't that be easier? Couldn't I just split the capsule? I've been researching for methods to split the capsule and I'm feeling very tempted to take that approach. Has anyone tried it?

Jump to this post

Hi, @tundra — in case you've not seen them, just wanted to point you to a couple other discussions on Connect specifically about benzodiazepines (benzos) where you might be interested in checking out the posts and perhaps participating:

https://mayocl.in/2qSfyt8, about risks of benzos
https://mayocl.in/2KbEkNU, about benzo withdrawal

REPLY
@lynnardgirl

How do I know if it’s withdrawal that I seem to be having or need to get back on my meds! Scared don’t want to get back on Effexor taking CBD oil and helps so much! During morning hrs and late into the afternoon I have like a hyperactive unsettled feeling! Goes away late afternoon but driving me crazy

Jump to this post

Hi, @bekah2017 — What we'd recommend is using the private message function on this site, as it is a secure, private option.

Are you in the process of weaning off venlafaxine (Effexor), @bekah2017?

REPLY

I've been on Lexupro for 13 years,just changed to zoloft 8 weeks ago,all so took lexutan for 5 days and after week 8 I feel all over the place,lexutan I took last week,I don't no if have withdrawals from that or my other lexupro,feeling.dizzy tyed on another planet,I feel really lost don't no who I am,could it be lexutan ?

REPLY
@football4343

I've been on Lexupro for 13 years,just changed to zoloft 8 weeks ago,all so took lexutan for 5 days and after week 8 I feel all over the place,lexutan I took last week,I don't no if have withdrawals from that or my other lexupro,feeling.dizzy tyed on another planet,I feel really lost don't no who I am,could it be lexutan ?

Jump to this post

Lexutan

REPLY

I am just wondering if anyone has had success from getting off Venlafaxine ER- I was prescribed this to help with hot flashes 5 – 6 months ago. It worked great and then one weekend I forgot to bring my pills with me out of town and it made me so sick. I decided I would rather have hot flashes than to take something that makes me so sick. This has been such a terrible experience. I slowly lowered the dose and 2 days ago stopped taking it completely. I seriously am so ill. Any suggestions of how to ease the symptoms?

REPLY
@football4343

I've been on Lexupro for 13 years,just changed to zoloft 8 weeks ago,all so took lexutan for 5 days and after week 8 I feel all over the place,lexutan I took last week,I don't no if have withdrawals from that or my other lexupro,feeling.dizzy tyed on another planet,I feel really lost don't no who I am,could it be lexutan ?

Jump to this post

Sound like your having really bad withdrawals! Don’t stop until you talk with your doctor

REPLY
@football4343

I've been on Lexupro for 13 years,just changed to zoloft 8 weeks ago,all so took lexutan for 5 days and after week 8 I feel all over the place,lexutan I took last week,I don't no if have withdrawals from that or my other lexupro,feeling.dizzy tyed on another planet,I feel really lost don't no who I am,could it be lexutan ?

Jump to this post

@football4343

I am a Volunteer Mentor with Mayo Connect. How are you feeling? Have you talked with your physician about how you're feeling? I recommend that you call 911 to go to the hospital.

I will appreciate your replying to this post.

Thanks, Gail, Volunteer Mentor

REPLY
@football4343

I've been on Lexupro for 13 years,just changed to zoloft 8 weeks ago,all so took lexutan for 5 days and after week 8 I feel all over the place,lexutan I took last week,I don't no if have withdrawals from that or my other lexupro,feeling.dizzy tyed on another planet,I feel really lost don't no who I am,could it be lexutan ?

Jump to this post

Hi @football4343
Checking in to see how you are doing. I agree with Gail and Lynn that you contact a medical professional, either your doctor or 911.
Please let us know how you are when you get a chance.

REPLY
@fussellp

I am just wondering if anyone has had success from getting off Venlafaxine ER- I was prescribed this to help with hot flashes 5 – 6 months ago. It worked great and then one weekend I forgot to bring my pills with me out of town and it made me so sick. I decided I would rather have hot flashes than to take something that makes me so sick. This has been such a terrible experience. I slowly lowered the dose and 2 days ago stopped taking it completely. I seriously am so ill. Any suggestions of how to ease the symptoms?

Jump to this post

I think I am at the tail end of the withdrawal. Now with only occasional dizzy spells, nausea or nightmares. Starting to feel like myself again but emotional a lot yet. That’s different than “my” depression. Regardless, I’ve made sure anyone I care about refuse to EVER take Effexor and state they are allergic to it. This needs removed from the shelves and is detrimental to the health of Americans. BAN EFFEXOR.

REPLY
@fussellp

I am just wondering if anyone has had success from getting off Venlafaxine ER- I was prescribed this to help with hot flashes 5 – 6 months ago. It worked great and then one weekend I forgot to bring my pills with me out of town and it made me so sick. I decided I would rather have hot flashes than to take something that makes me so sick. This has been such a terrible experience. I slowly lowered the dose and 2 days ago stopped taking it completely. I seriously am so ill. Any suggestions of how to ease the symptoms?

Jump to this post

Hi, @fussellp — welcome to Mayo Clinic Connect. I think you will find quite a few members have had experiences like yours with getting very ill when coming off of venlafaxine (Effexor), like @mkmenge, @lukekee, @lager09. .

Sounds like @nancy3756 is almost off of the venlafaxine at this point, and @carmel0corn @nanke99 @efexnot have completed their tapers, to the best of my knowledge.

Hoping these members who have experienced difficult side effects when tapering and/or who have completed their tapering processes may have some input on how to ease the symptoms. @gailb may also have some thoughts.

What side effects are the most bothersome to you right now, @fussellp?

REPLY
Please sign in or register to post a reply.
  Request Appointment